Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Omaha, NE

June 1, 2023Johnson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 1, 2023, 6:26 AM CDT for Johnson County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2023, 6:26 AM CDT (11:26 UTC)
Expired
Jun 1, 2023, 9:30 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Johnson County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:06 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 1, 6:06 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
606 AM CDT Thu Jun 1 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 310 AM CDT Thu Jun 1 2023

Key Messages:

 - Scattered shower and thunderstorm chances will continue for the
   next several days.

 - Very warm and above normal temperatures through the period.

Much of the forecast remains the same with several chances for
showers and thunderstorms each day for the next few days, and
especially during the daytime.

Early this morning, scattered activity had developed across
southeast NE and southwest IA, likely on the nose of the low level
jet. This activity will drift slowly northward toward I80 through
the morning, and could diminish by late morning. As with the
previous couple of afternoons, we are expecting additional
scattered thunderstorms to develop this afternoon, but the CAMs
continue to struggle on exactly where to develop the storms given
the absence of any strong upper or surface forcing. The models do
agree though that the coverage may be more widespread than
yesterday, which is certainly good news. Wind shear remains quite
weak with bulk 0-6km shear generally less than 15 knots. High
temperatures again climb into the upper 80s which should help to
create MLCAPE values 1000-2000 J/kg resulting on popup storms.
While the severe weather potential will be low, PW values
approaching 1.5" will allow any storm to have locally heavy
downpours with southwest to northeast storm motions only about 15
mph. WPC has placed most of the region in a 5% marginal risk of
excessive heavy rainfall for most of the area today, but due to
the very dry conditions lately, 3-hourly FFG values are quite high
from 2.25 to 3.5 inches, thus realistically, widespread flash
flooding is not expected.

Whatever storms have developed through the heat of afternoon could
linger in the Missouri River valley region by 7 pm, but then
dissipate before midnight. And then there may not be much more
after midnight. Low temperatures again in the lower to mid 60s.

Heading into the weekend, Friday through Sunday could be similar
to today, with warm, above normal temperatures and scattered
showers and storms each day. Overall, the severe threat remains
low, with locally heavy downpours remaining the main hazards.
Hopefully we can manage at least some rainfall for most areas,
although it's really a coin flip if any one location gets rainfall
every single day. Given the very dry conditions (see Climate
section below), the rainfall is desperately needed.

Very warm, borderline hot conditions continue next week. Forecast
highs remain in the upper 80s to lower 90s. Synoptic details
among models are in a little better agreement next week suggesting
more ridging across the central US. The ECMWF is trending dryer,
but the GFS still has sporadic rain chances, thus confidence in
the forecast details is typically low from Monday and beyond.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 603 AM CDT Thu Jun 1 2023

Spotty showers and thunderstorms will be possible throughout the
day, today. The first round of precipitation is currently over KLNK,
trying to push into the KOMA area. This area of convection has
been capable of producing MVFR and occasional IFR conditions
within the heaviest downpours. Another round of of storms could
blossom over the region this afternoon. Given the high uncertainty
as to where and when those storms might develop, will leave PM
TSRA out of TAFs until a better consensus can be reached.

&&

.CLIMATE...
Issued at 310 AM CDT Thu Jun 1 2023

Looking at preliminary climate stats, May 2023 will go down as
the driest month on record at Omaha, the 2nd driest at Lincoln,
and the 12th driest at Norfolk. For the Spring period of March,
April, and May, it's the driest on record at Norfolk, 3rd driest
at Lincoln, and 13th driest at Omaha. In fact, the dryness extends
for the previous 2 years, where it's the 3rd driest period at
Norfolk, 4th driest at Lincoln, and 44th driest at Omaha.

Location    May 2023    Mar-Apr-May  Previous 2 years
Omaha       Top driest  13th driest    44th driest
Lincoln     2nd driest   3rd driest     4th driest
Norfolk    12th driest   Top driest     3rd driest

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...KG
CLIMATE...DeWald
Hazardous weather outlook, Jun 1, 4:28 AM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
428 AM CDT Thu Jun 1 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
428 AM CDT Thu Jun 1 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible today, which could linger
until about midnight. While widespread severe weather is not
expected, the storms could produce locally heavy downpours, gusty
winds, and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms remain in the forecast every day through
early next week. Widespread severe weather is not anticipated, but
some of the storms could be strong during the afternoons and
evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed today or tonight.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:28 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Otoe19 min
Jun 1, 2:33 PM CDTFlash Flood WarningOAXGage, Johnson, Lancaster, Otoe3 hr
Jun 1, 4:04 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington29 min
Jun 1, 4:17 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy43 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.